To the Editor.—
I have read the report of Drs Karchmer and Hansen on the possible anaphylactic reaction to intravenous cyclophosphamide (237:475, 1977). I call attention to our recent report1 of generalized urticaria to cyclophosphamide occurring in a 6-year-old boy being treated with this chemotherapeutic agent for a small cell sarcoma of the chest wall.Serum samples obtained two and five weeks after the patient's last bout of generalized urticaria were found to contain homocytotropic antibody activity as demonstrated by Prausnitz-Küstner-type passive transfer skin testing to chimpanzees. This homocytotropic antibody was found to be of the IgE type by means of an in vitro double antibody co-precipitation assay.The mechanism of the adverse reaction described by Karchmer and Hansen is not known. As they point out in their article, however, it certainly is consistent with an IgE-mediated anaphylactic reaction. Reviewing both our study and their case report, I think
Lakin JD. Possible Anaphylactic Reaction to Cyclophosphamide. JAMA. 1977;237(17):1827. doi:10.1001/jama.1977.03270440017010
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: